Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 22, 2018, 5:09 PM EDT for Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 5:09 PM EDT (21:09 UTC)
- Expired
- May 22, 2018, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, WV
The radar
The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:00 PM EDT | FLASH FLOOD | Webster Springs, WV | MORE THAN 6 INCH DEEP OF WATER FLOWING OVER BACK FORK STREET IN WEBSTER SPRINGS. ALSO, DANIEL STREET IS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004 WGUS51 KRLX 222109 FFWRLX WVC101-230015- /O.NEW.KRLX.FF.W.0008.180522T2109Z-180523T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 509 PM EDT TUE MAY 22 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Central Webster County in northeastern West Virginia... * Until 815 PM EDT * At 509 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Webster Springs, Addison (Webster Springs), Bergoo and Waneta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052 $$ KISTNER
2 follow-up statements
875 WGUS71 KRLX 222152 FFSRLX Flash Flood Statement National Weather Service Charleston WV 552 PM EDT TUE MAY 22 2018 WVC101-230015- /O.CON.KRLX.FF.W.0008.000000T0000Z-180523T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Webster WV- 552 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL WEBSTER COUNTY... At 547 PM EDT, local law enforcement reported flash flooding is occurring in several locations from Webster Springs to Bergoo. Mud slides have also been reported in this area and several roads have been affected. Avoid unnecessary travel in these areas and never drive through flood waters. Some locations that will experience flooding include... Webster Springs, Addison (Webster Springs), Bergoo and Waneta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052 $$ KISTNER
490 WGUS71 KRLX 230013 FFSRLX Flash Flood Statement National Weather Service Charleston WV 813 PM EDT TUE MAY 22 2018 WVC101-230020- /O.EXP.KRLX.FF.W.0008.000000T0000Z-180523T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Webster WV- 813 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL WEBSTER COUNTY WILL EXPIRE AT 815 PM EDT... The heavy rain has ended and flash flooding is no longer expected to pose a threat. However, water remains high in many areas and flood warning will be in effect until 11 P.M. tonight. Please continue to heed remaining road closures. LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052 $$ KISTNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:27 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 22, 2:27 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Charleston WV 227 PM EDT Tue May 22 2018 .SYNOPSIS... Cold front crosses tonight. High pressure to end the work week but more unsettled weather arrives in time for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 200 PM Tuesday... Showers and storms have developed across most of the southern forecast area in a warm and unstable airmass. Farther north convection this morning left a more stable area but with some sunshine making it in now think we could get some storms to pop there as well. For the most part, do not expect this current activity to pose much of a threat due to a cap as evident on forecast soundings. The chance of stronger storms will arrive from the west late this afternoon into this evening. Storms are beginning to strengthen along and just ahead of a cold front which will move our way this evening, and cross the forecast area tonight. These storms should become strong to severe across western and central Ohio. The best area of instability extends into the far NW corner of the forecast area and coincides with a region of around 40kts bulk shear. This should allow the storms to remain strong to this point with strong winds the highest threat but some large hail is also possible. Instability quickly tapers off crossing SE Ohio and especially into WV/KY so storm intensity should decrease quickly across this zone. If a strong enough cold pool develops in central Ohio, it may be able to sustain stronger cells to around the Ohio River this evening. The cold front will cross tonight, moisture is beginning to decrease by this point, so capped POPs at scattered overnight. Continued and isolated thunder mention. Any lingering isolated showers across the mountains should taper off Wednesday with a dry day farther west. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM Tuesday... 5H ridge axis over the middle of the US will shift eastward with forecast area remaining under a weak flow regime at the mid and upper levels. Noted weak area of surface low pressure over the gulf with tropical characteristics in both the Euro and GFS models. Atmospheric column over the mid Appalachians undergoing a relative drying trend. Models are an general agreement in overall synoptic pattern with main differences noted in the details. Current thinking is that moisture should generally stay to our south this period. Expect morning fog in the river valleys due to trapped moisture at the low levels and subsidence inversion in place each day. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM Tuesday... As 5H ridge breaks down response to northern stream wave working across, flow becomes more southerly, allowing more moisture to stream into the forecast area. Followed model blends throughout the period with a general diurnal trend of shower and thunderstorm activity each day. There is a possibility of slow moving convection with heavy downpours in this weak flow regime. Could see some local water issues Sunday and early next week as PW values creep upwards. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Scattered thunderstorms are expected ahead of a cold front through this evening. As the cold front crosses tonight we should see another round of showers and maybe storms. Did not include any IFR in these, but anticipate needing to amened if storms approach any TAF site. Models fairly insistent on fog and low stratus formation tonight behind the rain despite keeping some flow. Have include this at most sites. Any fog should dissipate in the hour or two after sunrise with MVFR clouds lingering through the morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and restrictions in showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H M H H H H H H H H H L CKB CONSISTENCY L H H H H H H H H H H L AFTER 18Z WEDNESDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...KMC LONG TERM...KMC/30 AVIATION...MZ
Hazardous weather outlook, May 22, 2:21 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 221 PM EDT Tue May 22 2018 KYZ101>103-105-VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526- 231830- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 221 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a small chance for severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threat. Localized areas of flooding could occur where repetitive showers and thunderstorms occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ075-076-083>087-WVZ009>011-231830- Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood- Pleasants-Tyler- 221 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threat. Localized areas of flooding could occur where repetitive showers and thunderstorms occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-231830- Perry-Morgan- 221 PM EDT Tue May 22 2018 ...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 22, 4:11 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT TUE MAY 22 2018
WVZ015-222100-
Kanawha-
411 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...
At 411 PM EDT, a strong thunderstorm was located over Jefferson, or
near Nitro, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Marmet, Belle, Cross Lanes, Pinch, Alum Creek, Institute, Tornado,
Coal Fork, Elkview and Pond Gap.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 11.
Interstate 77 in West Virginia between mile markers 96 and 110.
Interstate 64 in West Virginia between mile markers 46 and 57.
West Virginia Turnpike between mile markers 91 and 95.
Route 119 between mile markers 70 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3839 8190 3842 8185 3846 8174 3848 8128
3846 8128 3840 8126 3822 8127 3821 8128
3828 8181 3829 8181 3832 8182 3831 8186
3833 8192
TIME...MOT...LOC 2011Z 272DEG 37KT 3837 8177
08Local storm report, May 22, 5:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG PARKWAY TERRACE 38.38N 81.80W
05/22/2018 KANAWHA WV NWS EMPLOYEE
MULTIPLE LARGE BRANCHES AND TREE DOWN AT BILLY DUNN
BASEBALL PARKING LOT...MESSAGE AND PHOTOS PASSED FROM MY
SON'S BASEBALL TEAM DISCUSSION BOARD.
&&
EVENT NUMBER RLX1800026
MPKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:03 PM EDT | Flash Flood Warning | RLX | Braxton, Lewis, Nicholas, Pocahontas, Randolph, Upshur and 1 more | 3 hr |
| May 22, 4:11 PM EDT | Special Weather Statement | RLX | Kanawha | 49 min |
| May 22, 4:19 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Putnam | 18 min |
| May 22, 6:15 PM EDT | Special Weather Statement | RLX | Tyler | 60 min |
| May 22, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 40 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.